Georgia, 2007

Hail and Damaging Wind in Georgia, June 14, 2007

June 14, 2007 · NWS FFC · 4 events in 3 counties and zones

The same upper low that brought a number of large hail storms to north and central Georgia on June 11th and 12th remained over the northeast, but was shifting slightly further east. Isolated thunderstorms, a few severe, continued to develop during the afternoon, but were confined primarily to north Georgia on this day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The same upper low that brought a number of large hail storms to north and central Georgia on June 11th and 12th remained over the northeast, but was shifting slightly further east. Isolated thunderstorms, a few severe, continued to develop during the afternoon, but were confined primarily to north Georgia on this day. Several produced frequent cloud-to-ground lightning, but only isolated storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 14, 10:27 AM EST, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 14, 10:27 AM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1127 AM EDT THU JUN 14 2007

.UPDATE...
MORNING UPPER ANALYSIS AND SATL WV SHOW A SHORTWAVE OVER NE AL AND
DIVING DOWN THE AL/GA LINE. A MODIFIED 12Z FFC SOUNDING INDICATES A
MODERATELY MOIST AND UNSTABLE AIRMASS IN-PLACE TODAY WITH CAPES
PROGD TO REACH 2000-2500 J/KG WITH -3 TO -6 LIS. WIND SHEAR IS NIL.
AREA DEWPOINTS ARE NOT TOO IMPRESSIVE...AVERAGING LOW 60S AROUND THE
STATE. HOWEVER...ALL INDICES SUPPORT SCATTERED AFTERNOON AND EVENING
TSTM DEVELOPMENT TODAY...WITH THE STRONGER AND MORE WIDESPREAD
COVERAGE GENERALLY EXPECTED SOUTH OF LA GRANGE...TO GRIFFIN...TO
ATHENS LINE WHERE THE UPPER SHORTWAVE HAS THE GREATER POTENTIAL TO
INTERACT WITH INCREASING INSTABILITIES AND MOISTURE DURING MAX
HEATING. WBZ AND FREEZING HGTS ARE DOWN AROUND 11.5KFT...SUPPORTING
A POTENTIAL FOR LARGE HAIL WITH THE STRONGER STORMS. THIS COUPLED
WITH A SLIGHT DOWNBURST THREAT FROM SOME MID LEVEL DRY AIR POSSIBLY
ADVECTING IN FROM THE NORTH HAS WARRANTED A SLIGHT RISK OF SEVERE
STORMS ACROSS MUCH OF THE STATE THIS AFTERNOON AND EVENING. AT THIS
TIME...SUSPECT THE GREATER THREAT WILL BE CENTRAL AND SOUTH GA
BEGINNING AROUND 3-4 PM...BUT WILL HAVE TO MONITOR ALL AREAS
CLOSELY. OTHERWISE...HAVE UPDATED ZONES TO INCREASE TODAYS HIGHS A
DEGREE OR TWO WHILE REST OF FORECAST LOOKS ON TRACK.  /39

......................PREVIOUS DISCUSSION.....................
.SHORT TERM /TODAY THROUGH SATURDAY/...
A MIX OF THE NAM/GFS SEEMS TO BE APPROPRIATE FOR THE SHORT TERM.
EACH MODEL INDICATES SIGNIFICANT SHORT WAVES MOVING ACROSS THE CWA
OVER THE NEXT 2 DAYS AS THE H5 LOW REMAINS OFF THE MID ATLANTIC
COAST. THE NEXT SIGNIFICANT SHORT WAVE IS SEEN VERY WELL ON THE
WATER VAPOR WITH THE VORT MAX OVER EASTERN KY. MODELS PICK UP ON
THIS AND BRING IT ALONG THE GA/AL/TN BORDER BY 12Z AND RIDES ALONG
THE GA/AL BORDER THROUGH THE DAY. CURRENT ACTIVITY ASSOCIATED WITH
THE SHORT WAVE HAS DIMINISHED CONSIDERABLY AND FEEL THIS TREND WILL
CONTINUE UNTIL LATER TODAY WITH DAYTIME HEATING. PER THE LOCATION OF
THE SHORT WAVE FEEL THE BEST CHANCE OF CONVECTION WILL BE EASTERN
AND CENTRAL GA AS THE VORT MAX AND ASSOCIATED PVA MOVES INTO CENTRAL
GA AT 18Z. HOWEVER DO NOT WANT TO LEAVE NORTH GA OUT OF THE PICTURE
AT THIS POINT AS BOTH MODELS KEEP MOISTURE OVER THE ENTIRE CWA
THROUGH THE DAY. WILL GO WITH HIGHER POPS ACROSS CENTRAL GA BUT
KEEPING THEM IN THE HIGH CHANCE CATEGORY WHICH IS HIGHER THAN MOS
GUIDANCE. CAPES/LIS NOT IMPRESSIVE HOWEVER EXPERIENCE OF THE PAST
SEVERAL DAYS TELLS THAT THERE IS THE RISK OF SEVERE THUNDERSTORMS
THIS AFTERNOON. BASED ON MAX TEMPS YESTERDAY...WILL GO ON THE HIGH
SIDE OF GUIDANCE TODAY.

WILL CONTINUE WITH CHANCE POPS DURING THE DAY AND SLIGHT CHANCE TO
CHANCE DURING THE NIGHT THROUGH FRIDAY NIGHT. PROBLEM IS THE TIMING
OF THE SHORT WAVES AND THE MODELS ABILITIES TO CATCH EACH SHORT WAVE
THE FURTHER INTO THE FORECAST WE GO. BOTH NAM/GFS INDICATE THE H5
LOW SHIFTS NORTHEAST AS THE H5 RIDGE TO OUR WEST BEGINS BUILDING
INTO THE CWA SATURDAY. EVEN WITH THE RIDGE BUILDING...THERE SHOULD
BE ENOUGH LOW LEVEL MOISTURE TO COMBINE WITH AFTERNOON HEATING TO
PRODUCE ISOLATED THUNDERSTORMS ON SATURDAY. ALSO WENT CLOSE TO A
BLEND OF THE GUIDANCE TEMPS THROUGH SATURDAY.

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
H5 RIDGE BUILDS OVER THE EASTERN U.S. THIS SHOULD END THE CHANCE OF
PRECIP FOR A COUPLE OF DAYS EARLY IN THE LONG TERM. A FAIRLY STRONG
SHORT WAVE MOVES INTO THE NORTHERN PLAINS AND BEGINS DIGGING INTO
THE MIDWEST BY TUESDAY. THIS WILL TAP INTO GULF MOISTURE AND
TRANSPORT IT OVER THE CWA TUESDAY AND WEDNESDAY. MODELS HAVE BEEN
CONSISTENT WITH THIS FEATURE ALTHOUGH THERE ARE TIMING DIFFERENCES
BETWEEN THE MODEL RUNS WITH THE 14/00Z RUNNING ABOUT 12 HOURS FASTER
THAN THE 13/18Z RUN. WILL MAINTAIN CHANCE POPS THROUGH THURSDAY.

&&

.AVIATION...
PARTLY CLOUDY SKIES THIS MORNING WITH AREAS OF PATCHY FOG. SHOULD
SEE ANOTHER DAY LIKE YESTERDAY WITH AFTERNOON AND EVENING SHRA/TSRA
ACROSS THE STATE. THERE IS A WEAK WAVE EXPECTED TO MOVE INTO TH
ESTATE FROM THE EAST EARLIER TODAY SO MAY SEE SHRA/TSRA POP UP A
LITTLE EARLIER BUT IT WILL CONTINUE THROUGH THIS EVENING. WINDS WILL
CONTINUE OUT OF THE E TO SE AT 5 TO 10KT. NO RESTRICTIONS TO VSBY
EXPECTED EXCEPT IN AND AROUND TSRA LATER TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          81  62  80  62  88 /  60  40  50  30  20
ATLANTA         84  65  82  65  89 /  60  30  50  20  20
BLAIRSVILLE     81  59  75  57  80 /  60  40  50  20  20
CARTERSVILLE    88  60  83  60  87 /  60  30  50  20  20
COLUMBUS        88  66  87  66  93 /  50  20  50  10  20
GAINESVILLE     82  62  78  63  86 /  60  40  50  20  20
MACON           87  63  88  65  92 /  60  30  50  20  20
ROME            90  63  86  62  92 /  50  30  50  10  20
PEACHTREE CITY  85  61  83  61  90 /  60  30  50  20  20
VIDALIA         84  64  84  65  90 /  60  30  50  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17/01
Hazardous weather outlook, Jun 14, 9:55 AM EST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1055 AM EDT THU JUN 14 2007

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-151030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1055 AM EDT THU JUN 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WITH ISOLATED SEVERE STORMS EXPECTED THIS
AFTERNOON AND EVENING.

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM REMAINS SITUATED ALONG THE
ATLANTIC COAST. A LARGE BUT WEAK AREA OF HIGH PRESSURE AT THE
SURFACE COVERS MUCH OF THE EASTERN PART OF THE COUNTRY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE CLOUD TO GROUND LIGHTNING...HAIL AND
GUSTY WINDS. ALTHOUGH THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ACROSS THE ENTIRE AREA...THE MOST LIKELY AREA FOR
SEVERE ACTIVITY WILL BE GENERALLY ALONG AND SOUTH OF A LA
GRANGE...TO GRIFFIN...TO ATHENS LINE.

.DISCUSSION...
A SERIES OF WEAK SHORTWAVES ROTATING THROUGH THE UPPER LEVEL TROUGH
CENTERED NEAR THE ATLANTIC COAST...SHOULD PROVIDE ENOUGH LIFT FOR
SCATTERED THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING.
DAYTIME HEATING WILL ALLOW CAPES TO APPROACH 2000...AND LIFTED
INDICES WILL BE AROUND MINUS 2 TO MINUS 4. THIS MAY CAUSE SOME
STORMS TO BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FOR POSSIBLE
ACTIVATION THIS AFTERNOON.

In the hours before

Special weather statement, Jun 14, 12:44 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
144 PM EDT THU JUN 14 2007

GAZ006-141815-
144 PM EDT THU JUN 14 2007

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND PEA SIZED
HAIL IN FANNIN COUNTY UNTIL 215 PM EDT...

AT 143 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR OASIS...MOVING SOUTH AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES
ACROSS FANNIN COUNTY THROUGH 215 PM EDT. SOME LOCATIONS IN THE PATH
OF THIS STORM INCLUDE...OASIS AND HIGDON. BRIEF HEAVY DOWNPOURS MAY
CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jun 14, 1:27 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
227 PM EDT THU JUN 14 2007

GAZ014-141900-
227 PM EDT THU JUN 14 2007

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND PEA SIZED
HAIL IN DAWSON COUNTY UNTIL 300 PM EDT...

AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR JUNO...MOVING SOUTHEAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
DAWSON COUNTY THROUGH 300 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE JUNO...MCKEE AND DAWSONVILLE. BRIEF HEAVY DOWNPOURS
MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jun 14, 1:44 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
244 PM EDT THU JUN 14 2007

GAZ007-141915-
244 PM EDT THU JUN 14 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND FREQUENT
LIGHTNING IN GILMER COUNTY UNTIL 315 PM EDT...

AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TALONA...MOVING SOUTHEAST AT 35 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
GILMER COUNTY THROUGH 315 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE TALONA...CARTECAY...ELLIJAY AND EAST ELLIJAY. BRIEF
HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jun 14, 1:58 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
258 PM EDT THU JUN 14 2007

GAZ014-141945-
258 PM EDT THU JUN 14 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND FREQUENT
LIGHTNING IN DAWSON COUNTY UNTIL 345 PM EDT...

AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER JUNO...MOVING SOUTHEAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
DAWSON COUNTY THROUGH 345 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE JUNO...MCKEE AND DAWSONVILLE. BRIEF HEAVY DOWNPOURS
MAY CAUSE PONDING OF WATER ON ROADWAYS.

The radar

The Knoxville radar (KMRX), 153 km away, was scanning. The volume nearest the first event began at 18:56 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Union

When
June 14, 1:58 PM EST to 2:25 PM EST
Where
Union County, Blairsville
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.870, -83.950

The Union County Emergency Management Director reported that lightning struck three structures in the city, including the 911 center. Damage there was confined mainly to electronic equipment. Minor damage occurred to the other structures. In addition to the lightning, pea-sized hail fell for up to five minutes in the city.

Hail, Cherokee

When
June 14, 3:20 PM EST to 3:25 PM EST
Where
Cherokee County, 5 mi NE of Waleska to 4 mi NE of Waleska
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.371, -84.488

The Cherokee County Emergency Management Director reported penny-sized hail.

Thunderstorm Wind, Floyd

When
June 14, 6:28 PM EST to 6:30 PM EST
Where
Floyd County, Cave Spg
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.100, -85.330

The Floyd County Emergency Management Director reported that a roof on a stand alone garage was blown off and a couple of the windows were blown out as a result of a thunderstorm downburst. At least six trees were also blown down in the area. In addition, a trampoline was picked up and moved several feet from its original location.

Hail, Floyd

When
June 14, 6:28 PM EST to 6:30 PM EST
Where
Floyd County, Cave Spg
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.100, -85.330

The Floyd County Emergency Management Director reported nickel-sized hail.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41724, 41999, 42005, 42007.